Montana, 2012Hail and Damaging Winds in Montana, July 26, 2012
July 26, 2012 · NWS TFX · 4 events in 4 counties and zones
Convective activity resulted in scattered thunderstorms across portions of Central Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convective activity resulted in scattered thunderstorms across portions of Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 26, 1:42 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 26, 1:42 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT THU JUL 26 2012
.DISCUSSION...
THIS AFTERNOON THROUGH SATURDAY EVENING...NOT MUCH CHANGE EXPECTED
IN CONDITIONS OR THE OVERALL WEATHER PATTERN THROUGH THE SHORT-TERM
PERIOD...AS A LARGE RIDGE OF HIGH PRESSURE CONTINUES TO SLOWLY
STRENGTHEN OVER THE NRN ROCKIES. RIDGE WILL PRODUCE MOSTLY DRY
CONDITIONS BETWEEN INTERMITTENT PASSAGES OF MONSOONAL/PACIFIC
MOISTURE THAT WILL LEAD TO THUNDERSTORMS EACH AFTN/EVE.
EXPECT MOST OF THE STORM ACTIVITY TO BE ALONG THE ROCKY MTN FRONT
AND OVER SOUTHWEST MT THIS EVE BUT FORECAST MODELS CONTINUE TO
INDICATE WIDER COVERAGE OF STORMS TOMORROW EVE...WITH AT LEAST
ISOLATED COVERAGE ACROSS THE CENTRAL AND HILINE COUNTIES AND
SLIGHTLY HIGHER COVERAGE OVER SOUTHWEST MT. PRETTY MUCH THE SAME
FORECAST FOR SATURDAY WITH A REDUCED CHANCE OF STORMS ALONG THE
HILINE. A FEW OF THESE STORMS MAY BECOME STRONG WITH BRIEF HEAVY
DOWNPOURS AND GUSTY OUTFLOW WINDS BUT OVERALL SEVERE THREAT IS LOW
THIS EVE THRU SAT EVE. TEMPERATURES WARM BACK INTO THE LOW 90S OVER
THE VALLEYS AND PLAINS TOMORROW AND SATURDAY...WITH PLEASANTLY
COOLER UPPER 70S TO MID 80S IN THE MTNS.
WARANAUSKAS
SATURDAY NIGHT THROUGH THURSDAY...THE PERIOD BEGINS WITH SHORTWAVE
ENERGY MOVING THROUGH THE UPPER RIDGE POSITION AND INITIATING
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA. BY SUNDAY
AFTERNOON THE UPPER RIDGE REBOUNDS AND USHERS IN A RELATIVELY QUIET
PERIOD THAT WILL LAST THROUGH WEDNESDAY. PERIODIC SHORTWAVE ENERGY
MOVING THROUGH THE RIDGE WILL KICK OFF ISOLATED THUNDERSTORMS...
MAINLY OVER HIGHER TERRAIN DURING THIS TIME. BY THURSDAY...THE GFS
BRINGS AN UPPER TROF ACROSS SOUTHERN CANADA WHILE THE EUROPEAN
MAINTAINS AN UPPER RIDGE OVER THE AREA. TEMPERATURES WILL
REMAIN ABOVE SEASONAL AVERAGES DURING THE PERIOD WITH THE GFS
HINTING AT READINGS DROPPING BACK TO SEASONAL READINGS ON THURSDAY.
&&
.AVIATION...
UPDATED 1720Z.
HIGH PRESSURE RIDGE HAS SETTLED INTO THE NRN ROCKIES AND WILL REMAIN
IN PLACE OVER NEXT SEVERAL DAYS...CREATING WIDESPREAD VFR
CONDITIONS. CURRENT SATELLITE IMAGERY SHOWS AREA OF MOISTURE COMING
INTO THE WESTERN FLANK OF THE RIDGE...WHICH SHOULD SPARK ISOLATED
THUNDERSTORMS LATER THIS AFTN/EVE OVER SOUTHWEST MT AND SMALL
PORTIONS OF CENTRAL MT. HAVE MENTION OF VCTS FOR KBZN/KHLN BUT
PROBABILITY FOR STORMS AT OTHER TERMINALS IS LOW. WINDS WILL
GENERALLY BE LIGHT WITH GUSTS OF 35-40 KTS POSSIBLE FROM ANY NEARBY
THUNDERSTORMS.
WARANAUSKAS
&&
.FIRE WEATHER...
NO FIRE WEATHER HIGHLIGHTS ARE PLANNED FOR AT THIS TIME OVER THE
NEXT FEW DAYS. AFTERNOON HUMIDITIES DROPPING INTO THE TEENS TO
MID 20 PERCENT RANGE COUPLED WITH VERY WARM TEMPERATURES CAN BE
EXPECTED THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. OVERALL...WINDS
SHOULD BE ON THE LIGHT SIDE MOST DAYS...BUT AN HOUR OR TWO OF
BREEZY WINDS SHOULD BE EXPECTED DURING THE PRIME AFTERNOON HEATING
HOURS (MAINLY 1 PM TO 5 PM) MOST DAYS. ADDITIONALLY...
ISOLATED/SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE FIRE DISTRICTS
THROUGH THE WEEKEND. MOST THUNDERSTORMS WILL PRODUCE OCCASIONAL TO
FREQUENT LIGHTNING AT TIMES...WITH LITTLE RAINFALL THOUGH WETTER
STORMS WILL OCCUR AS WELL. BRUSDA/WARANAUSKAS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 57 92 60 92 / 20 20 20 20
CTB 52 88 56 88 / 20 20 20 10
HLN 57 90 59 91 / 20 20 20 20
BZN 51 90 51 90 / 20 30 30 20
WEY 43 79 42 81 / 20 30 20 20
DLN 54 86 52 87 / 20 20 20 20
HVR 56 92 60 93 / 10 20 20 20
LWT 53 87 57 88 / 10 20 20 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...EMANUEL
AVIATION...WARANAUSKAS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 2:51 AM MST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 AM MDT THU JUL 26 2012
MTZ008-012>015-048>055-271200-
BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
351 AM MDT THU JUL 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE REGION
THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STRONG
THUNDERSTORMS TODAY WILL BE FREQUENT LIGHTNING AND BRIEF WIND
GUSTS FROM 45 TO 55 MPH...WITH A SMALL CHANCE FOR AN ISOLATED
SEVERE THUNDERSTORM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE REGION
FRIDAY THROUGH SATURDAY. THE MAIN THREAT FROM ANY STRONG
THUNDERSTORMS WILL BE FREQUENT LIGHTNING AND BRIEF WIND GUSTS
FROM 45 TO 55 MPH...WITH A SMALL CHANCE FOR AN ISOLATED SEVERE
THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
ANY SPOTTER REPORTS OF STRONG WIND GUSTS OR A SEVERE THUNDERSTORM
WOULD GREATLY BE APPRECIATED.
MTZ009>011-044>047-271200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-
351 AM MDT THU JUL 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 2:57 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT THU JUL 26 2012
MTZ009-046-048-049-262245-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
357 PM MDT THU JUL 26 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA AND CENTRAL TETON
COUNTIES UNTIL 445 PM MDT...
AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST
OF HEART BUTTE TO 9 MILES SOUTHWEST OF CHOTEAU...AND MOVING NORTHEAST
AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING
AND HEAVY RAIN OF UP TO ONE QUARTER INCH IN LESS THAN A HALF HOUR.
* LOCATIONS IMPACTED INCLUDE...
DUPUYER...
BYNUM AND CHOTEAU...
PENDROY...
VALIER...
CONRAD AND BRADY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4844 11202 4790 11166 4758 11236 4815 11274
4845 11210 4845 11205
TIME...MOT...LOC 2156Z 235DEG 28KT 4812 11257 4771 11229
COULSTONLocal storm report, Jul 26, 3:06 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
406 PM MDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL MONTANA CITY 46.54N 111.93W
07/26/2012 E0.25 INCH JEFFERSON MT CO-OP OBSERVER
&&
PNThunderstorm Wind, Cascade
- When
- July 26, 3:15 PM MST to 3:45 PM MST
- Where
- Cascade County, 21 mi SE of Cascade
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.055, -111.404
Outflow winds produced wind gusts measuring 57KT (65MPH) as reported 21 miles SE of Cascade.
Thunderstorm Wind, Fergus
- When
- July 26, 5:45 PM MST to 6:15 PM MST
- Where
- Fergus County, 7 mi SE of Hilger
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.178, -109.245
Strong outflow winds produced wind gusts to 57KT (65MPH) as reported 7 miles SE of Hilger.
Hail, Glacier
- When
- July 26, 7:00 PM MST to 7:15 PM MST
- Where
- Glacier County, 6 mi NE of Santa Rita
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.761, -112.157
Golf ball sized hail, measuring 1.75 inches, was reported 6 miles NE of Santa Rita.
Hail, Toole
- When
- July 26, 7:30 PM MST to 7:50 PM MST
- Where
- Toole County, 5 mi ESE of Ferdig
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.722, -111.669
Ping pong ball sized hail, measuring 1.50 inches, was reported 5 miles ESE of Ferdig.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Pennsylvania, July 26, 20122 deaths · 5 injured · $250,000 · EF0 · 53 events
- Flash Flood and Damaging Winds in Kentucky, July 26, 20121 death · 1 injured · $30,000 · 65 kt wind · 27 events
- Hail and Damaging Winds in New York, July 26, 20121 death · 1 injured · $34,000 · 1 in hail · 17 events
- Tornadoes and Damaging Winds in New York, July 26, 2012$10 million · EF1 · 29 events
- Heat in Pennsylvania, July 26, 20121 death · 8 events
- Flood and Hail in Pennsylvania, July 26 to 27, 2012$1.5 million · 1 in hail · 39 events
- Hail and Damaging Winds in Georgia, July 26, 2012$3.0 million · 1 in hail · 10 events
- Hail and Damaging Winds in Ohio, July 26, 2012$600,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Ohio, July 26, 2012$131,000 · 2 in hail · 40 events
- Tornadoes and Hail in Pennsylvania, July 26, 2012$104,000 · EF1 · 14 events
- Damaging Winds in New York, July 26, 2012$171,000 · 50 kt wind · 17 events
- Damaging Winds in West Virginia, July 26, 2012$245,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398264, 398266, 398267, 398268.